Chapter 7 On the Global Weak Solutions to a Variational Wave Equation

Ping Zhang, Yuxi Zheng

Research output: Chapter in Book/Report/Conference proceedingChapter

12 Citations (Scopus)

Abstract

A nonlinear wave equation arises in a simplified liquid crystal model through the variational principle. The wave speed of the wave equation is a given function of the wave amplitude. In the earlier study to this equation, Hunter and Saxton have derived a simple asymptotic equation for weakly nonlinear unidirectional waves of the equation. Previous work has established the existence of weak solutions to the initial value problem for the asymptotic equation for data in the space of bounded variations. We improve the previous work to the natural space of square integrable functions, and we establish the uniqueness of weak solutions for both the dissipative and conservative types. We also have results on the full nonlinear wave equation. It has been known from joint work of the second author with Glassey and Hunter for the equation that smooth initial data may develop singularities in finite time, a sequence of weak solutions may develop concentrations, while oscillations may persist. For monotone wave speed functions in the equation, we find an invariant region in the phase space in which we discover: (a) smooth data evolve smoothly forever; (b) the smooth solutions obtained through data mollification and step (a) for not-as-smooth initial data yield weak solutions to the Cauchy problem of the nonlinear variational wave equation with initial data in H1(ℝ)×L2(ℝ). Furthermore, for initial data outside the invariant region, we can also prove the global existence of weak solution with initial Riemann invariant in L (ℝ) ∩ L2 (ℝ). The main tool for the weak solution is the Young measure theory and related techniques. More specifically, we will present the following results.1.On the asymptotic equation, we have existence and uniqueness of multiple weak solutions in the weak norm L2 of the derivative ux.2.For the nonlinear wave equation, with monotone wave speed, we found some invariant regions and some global smooth solutions.3.For the nonlinear wave equation, with monotone wave speed, we prove the global existence of weak solution with initial Riemann invariant in L∞ (ℝ) ∩ L2(ℝ).

Original languageEnglish (US)
Title of host publicationHandbook of Differential Equations
Subtitle of host publicationEvolutionary Equations
PublisherElsevier
Pages561-648
Number of pages88
ISBN (Print)9780444520487
DOIs
StatePublished - Jan 1 2005

Publication series

NameHandbook of Differential Equations: Evolutionary Equations
Volume2
ISSN (Print)1874-5717

Fingerprint

Global Weak Solutions
Variational Equation
Wave equations
Wave equation
Wave Speed
Weak Solution
Nonlinear Wave Equation
Invariant Region
Existence of Weak Solutions
Riemann Invariants
Monotone
Global Existence
Initial value problems
Young Measures
Measure Theory
Bounded variation
Liquid crystals
Nonlinear Waves
Smooth Solution
Variational Principle

All Science Journal Classification (ASJC) codes

  • Analysis
  • Numerical Analysis
  • Applied Mathematics

Cite this

Zhang, P., & Zheng, Y. (2005). Chapter 7 On the Global Weak Solutions to a Variational Wave Equation. In Handbook of Differential Equations: Evolutionary Equations (pp. 561-648). (Handbook of Differential Equations: Evolutionary Equations; Vol. 2). Elsevier. https://doi.org/10.1016/S1874-5717(06)80010-1
Zhang, Ping ; Zheng, Yuxi. / Chapter 7 On the Global Weak Solutions to a Variational Wave Equation. Handbook of Differential Equations: Evolutionary Equations. Elsevier, 2005. pp. 561-648 (Handbook of Differential Equations: Evolutionary Equations).
@inbook{1bc1f39480064508a17c279151490930,
title = "Chapter 7 On the Global Weak Solutions to a Variational Wave Equation",
abstract = "A nonlinear wave equation arises in a simplified liquid crystal model through the variational principle. The wave speed of the wave equation is a given function of the wave amplitude. In the earlier study to this equation, Hunter and Saxton have derived a simple asymptotic equation for weakly nonlinear unidirectional waves of the equation. Previous work has established the existence of weak solutions to the initial value problem for the asymptotic equation for data in the space of bounded variations. We improve the previous work to the natural space of square integrable functions, and we establish the uniqueness of weak solutions for both the dissipative and conservative types. We also have results on the full nonlinear wave equation. It has been known from joint work of the second author with Glassey and Hunter for the equation that smooth initial data may develop singularities in finite time, a sequence of weak solutions may develop concentrations, while oscillations may persist. For monotone wave speed functions in the equation, we find an invariant region in the phase space in which we discover: (a) smooth data evolve smoothly forever; (b) the smooth solutions obtained through data mollification and step (a) for not-as-smooth initial data yield weak solutions to the Cauchy problem of the nonlinear variational wave equation with initial data in H1(ℝ)×L2(ℝ). Furthermore, for initial data outside the invariant region, we can also prove the global existence of weak solution with initial Riemann invariant in L∞ (ℝ) ∩ L2 (ℝ). The main tool for the weak solution is the Young measure theory and related techniques. More specifically, we will present the following results.1.On the asymptotic equation, we have existence and uniqueness of multiple weak solutions in the weak norm L2 of the derivative ux.2.For the nonlinear wave equation, with monotone wave speed, we found some invariant regions and some global smooth solutions.3.For the nonlinear wave equation, with monotone wave speed, we prove the global existence of weak solution with initial Riemann invariant in L∞ (ℝ) ∩ L2(ℝ).",
author = "Ping Zhang and Yuxi Zheng",
year = "2005",
month = "1",
day = "1",
doi = "10.1016/S1874-5717(06)80010-1",
language = "English (US)",
isbn = "9780444520487",
series = "Handbook of Differential Equations: Evolutionary Equations",
publisher = "Elsevier",
pages = "561--648",
booktitle = "Handbook of Differential Equations",
address = "Netherlands",

}

Zhang, P & Zheng, Y 2005, Chapter 7 On the Global Weak Solutions to a Variational Wave Equation. in Handbook of Differential Equations: Evolutionary Equations. Handbook of Differential Equations: Evolutionary Equations, vol. 2, Elsevier, pp. 561-648. https://doi.org/10.1016/S1874-5717(06)80010-1

Chapter 7 On the Global Weak Solutions to a Variational Wave Equation. / Zhang, Ping; Zheng, Yuxi.

Handbook of Differential Equations: Evolutionary Equations. Elsevier, 2005. p. 561-648 (Handbook of Differential Equations: Evolutionary Equations; Vol. 2).

Research output: Chapter in Book/Report/Conference proceedingChapter

TY - CHAP

T1 - Chapter 7 On the Global Weak Solutions to a Variational Wave Equation

AU - Zhang, Ping

AU - Zheng, Yuxi

PY - 2005/1/1

Y1 - 2005/1/1

N2 - A nonlinear wave equation arises in a simplified liquid crystal model through the variational principle. The wave speed of the wave equation is a given function of the wave amplitude. In the earlier study to this equation, Hunter and Saxton have derived a simple asymptotic equation for weakly nonlinear unidirectional waves of the equation. Previous work has established the existence of weak solutions to the initial value problem for the asymptotic equation for data in the space of bounded variations. We improve the previous work to the natural space of square integrable functions, and we establish the uniqueness of weak solutions for both the dissipative and conservative types. We also have results on the full nonlinear wave equation. It has been known from joint work of the second author with Glassey and Hunter for the equation that smooth initial data may develop singularities in finite time, a sequence of weak solutions may develop concentrations, while oscillations may persist. For monotone wave speed functions in the equation, we find an invariant region in the phase space in which we discover: (a) smooth data evolve smoothly forever; (b) the smooth solutions obtained through data mollification and step (a) for not-as-smooth initial data yield weak solutions to the Cauchy problem of the nonlinear variational wave equation with initial data in H1(ℝ)×L2(ℝ). Furthermore, for initial data outside the invariant region, we can also prove the global existence of weak solution with initial Riemann invariant in L∞ (ℝ) ∩ L2 (ℝ). The main tool for the weak solution is the Young measure theory and related techniques. More specifically, we will present the following results.1.On the asymptotic equation, we have existence and uniqueness of multiple weak solutions in the weak norm L2 of the derivative ux.2.For the nonlinear wave equation, with monotone wave speed, we found some invariant regions and some global smooth solutions.3.For the nonlinear wave equation, with monotone wave speed, we prove the global existence of weak solution with initial Riemann invariant in L∞ (ℝ) ∩ L2(ℝ).

AB - A nonlinear wave equation arises in a simplified liquid crystal model through the variational principle. The wave speed of the wave equation is a given function of the wave amplitude. In the earlier study to this equation, Hunter and Saxton have derived a simple asymptotic equation for weakly nonlinear unidirectional waves of the equation. Previous work has established the existence of weak solutions to the initial value problem for the asymptotic equation for data in the space of bounded variations. We improve the previous work to the natural space of square integrable functions, and we establish the uniqueness of weak solutions for both the dissipative and conservative types. We also have results on the full nonlinear wave equation. It has been known from joint work of the second author with Glassey and Hunter for the equation that smooth initial data may develop singularities in finite time, a sequence of weak solutions may develop concentrations, while oscillations may persist. For monotone wave speed functions in the equation, we find an invariant region in the phase space in which we discover: (a) smooth data evolve smoothly forever; (b) the smooth solutions obtained through data mollification and step (a) for not-as-smooth initial data yield weak solutions to the Cauchy problem of the nonlinear variational wave equation with initial data in H1(ℝ)×L2(ℝ). Furthermore, for initial data outside the invariant region, we can also prove the global existence of weak solution with initial Riemann invariant in L∞ (ℝ) ∩ L2 (ℝ). The main tool for the weak solution is the Young measure theory and related techniques. More specifically, we will present the following results.1.On the asymptotic equation, we have existence and uniqueness of multiple weak solutions in the weak norm L2 of the derivative ux.2.For the nonlinear wave equation, with monotone wave speed, we found some invariant regions and some global smooth solutions.3.For the nonlinear wave equation, with monotone wave speed, we prove the global existence of weak solution with initial Riemann invariant in L∞ (ℝ) ∩ L2(ℝ).

UR - http://www.scopus.com/inward/record.url?scp=66049111917&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=66049111917&partnerID=8YFLogxK

U2 - 10.1016/S1874-5717(06)80010-1

DO - 10.1016/S1874-5717(06)80010-1

M3 - Chapter

SN - 9780444520487

T3 - Handbook of Differential Equations: Evolutionary Equations

SP - 561

EP - 648

BT - Handbook of Differential Equations

PB - Elsevier

ER -

Zhang P, Zheng Y. Chapter 7 On the Global Weak Solutions to a Variational Wave Equation. In Handbook of Differential Equations: Evolutionary Equations. Elsevier. 2005. p. 561-648. (Handbook of Differential Equations: Evolutionary Equations). https://doi.org/10.1016/S1874-5717(06)80010-1